Michigan, 2010

Lightning Strike in Michigan, September 18, 2010

September 18, 2010 · NWS DTX · 1 event in 1 county or zone

Lightning struck a house on Stonebrook Lane, blowing a hole in a bedroom wall and closet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Lightning struck a house on Stonebrook Lane, blowing a hole in a bedroom wall and closet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 18, 3:11 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 18, 3:11 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 AM EDT SAT SEP 18 2010

.SHORT TERM...TODAY AND TONIGHT

THE 07Z SURFACE ANALYSIS SHOWS A COLD FRONT EXTENDING FROM EASTERN
UPPER MI TO SOUTHERN NEBRASKA...ASSOCIATED WITH A 990MB LOW OVER
HUDSON BAY. THIS COLD FRONT IS FORECAST TO MOVE ACROSS SE MI EARLY
THIS AFTERNOON. RECENT OBSERVATIONS AND THE 00Z MODEL SUITE INDICATE
THAT THE BULK OF FORCING FOR PRECIP WILL NOT OCCUR ALONG THE ACTUAL
SURFACE FRONT BUT WITHIN THE REGION OF DEEP LAYER FRONTOGENSIS ON
THE COOL SIDE OF THE SURFACE BOUNDARY. A SURGE IN HIGHER THETA E AIR
AT 850MB WILL HOWEVER PROVIDE SOME SCATTERED SHOWERS ACROSS PORTIONS
OF THE FORECAST AREA THIS MORNING.

A DEEP UPPER LOW WILL SLOWLY ADVANCE ACROSS HUDSON BAY THROUGH THE
SHORT TERM. A FAST ZONAL FLOW ALOFT WILL BECOME ESTABLISHED ACROSS
THE GREAT LAKES REGION WITHIN THE BASE OF THIS UPPER LOW. THIS WILL
ALLOW THE TIGHT LOWER TO MID TROPOSPHERIC FRONT TO BECOME ALIGNED
WEST TO EAST ACROSS THE STATE. THE BULK OF THE 00Z MODEL SUITE
INDICATE RATHER WEAK DEEP LAYER FRONTAL FORCING ACROSS SOUTHERN
MICHIGAN TODAY AND ARE IN SUPPORT OF JUST SCATTERED/CHANCE POPS. THE
NAM HOWEVER IS MUCH MORE BULLISH WITH FORCING LATE THIS AFTERNOON
AND EVENING AS IT INDICATES A CONVECTIVELY INDUCED MID LEVEL SHORT
WAVE ORIGINATING OUT OF THE NEBRASKA/IOWA CONVECTIVE COMPLEX AND
ROTATES IT ACROSS SOUTHERN MICHIGAN THIS EVENING. THIS LOOKS TO BE
MORE OF A FEEDBACK ISSUE IN THE MODEL. THUS...WILL KEEP JUST
SCATTERED POPS TODAY AND ALLOW THE DAY SHIFT TO MONITOR UPSTREAM
CONVECTIVE TRENDS FOR POSSIBLE ADJUSTMENTS TO POPS LATER IN THE DAY.
WITH SOME POSSIBLE PEAKS OF SUN IN THE SOUTH...WILL KEEP FORECAST
HIGHS IN THE MID 70S FROM METRO DETROIT SOUTH. WITH DEEP LAYER
MOISTURE FORECAST TO BE HIGHER FARTHER NORTH AND GIVEN THE EARLIER
FRONTAL PASSAGE...HIGHS SHOULD REMAIN STUCK IN THE 60S ACROSS THE
SAGINAW VALLEY AND THUMB.

THE LOWER TROPOSPHERIC FRONT SHOULD SLIDE INTO THE FAR SOUTHERN
GREAT LAKES/NORTHERN OHIO VALLEY TONIGHT. EXIT REGION JET DYNAMICS
IN COMBINATION WITH BACKED LOW LEVEL FLOW AND STEEP MID LEVEL LAPSE
RATES SHOULD INITIATE WIDESPREAD CONVECTION FROM IOWA/NRN ILLINOIS
INTO FAR SOUTHERN MICHIGAN. THIS WILL WARRANT LIKELY POPS NEAR THE
OHIO BORDER...TAPERING TO CHANCE POPS NORTH OF DETROIT WHERE THE
STRENGTH OF MID LEVEL FORCING REMAINS IN QUESTION.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY

ON SUNDAY LOWER MICHIGAN WILL RESIDE ON THE SOUTHERN FRINGES OF AN
UPPER LEVEL LOW LOCATED NEAR HUDSON BAY. SHORTWAVE ENERGY
APPROACHING FROM THE WEST COAST TROUGH WILL MOVE THROUGH THE FAST
WESTERLY FLOW ALOFT ON SUNDAY MORNING PROVIDING LIFT ALONG THE
STALLED BAROCLINIC ZONE. EVEN THE GFS WHICH HAS FAVORED A DRIER
SOLUTION HAS TRENDED TOWARDS MORE OF A BACKED FLOW ALONG THE 295K
ISENTROPIC SURFACE...AND HAS ALSO GRADUALLY BEEN SHIFTING THE
PRECIPITATION AXIS FURTHER NORTH OVER THE LAST 48 HOURS. WITH THAT
IDEA IN MIND AND PRETTY GOOD AGREEMENT AMONGST THE MODELS...HAVE
RAISED POPS ON SUNDAY...ESPECIALLY FROM METRO DETROIT AREA ON SOUTH.
IT DOES LOOK LIKE THE MOST LIKELY TIME FRAME FOR SHOWERS IS IN THE
MORNING AHEAD OF THE SHORTWAVE WITH LOW LEVEL FLOW VEERING TO THE
NORTHWEST DURING THE AFTERNOON AND STARTING TO ADVECT DRIER AIR BACK
INTO THE LOW LEVELS FROM NORTH TO SOUTH. TEMPERATURES WILL STRUGGLE ON
SUNDAY GIVEN THE CLOUDS AND PRECIP ACROSS THE SOUTH. HAVE LOWERED
HIGHS IN THE SOUTHERN COUNTIES ALLOWING FOR ONLY A SMALL DIURNAL RISE.

MID-LEVEL HEIGHTS CLIMB THROUGHOUT THE DAY ON MONDAY AS THE CANADIAN
UPPER LOW CONTINUES NORTHEAST INTO QUEBEC AND THE WEST COAST TROUGH
ADVANCES EASTWARD ACROSS THE ROCKIES. THE ASSOCIATED LOW PRESSURE
SYSTEM WILL TRACK FROM THE PLAINS...ACROSS WISCONSIN...INTO SOUTHERN
ONTARIO BY TUESDAY. TEMPERATURES ON MONDAY WILL STRUGGLE AGAIN WITH
A SOUTHEASTERLY WIND AND THICKENING CLOUD FIELD AS THE WARM FRONT
LIFTS NORTH INTO WISCONSIN. THETA-E ADVECTION INCREASES THROUGH
MONDAY AFTERNOON WITH THE TRI-CITIES EXPECTED TO SATURATE FIRST WITH
A CHANCE OF RAIN BY LATE  MONDAY AFTERNOON. MOISTURE ADVECTION
CONTINUES THROUGH MONDAY NIGHT WITH THE STRONGEST LIFT AND BETTER
MOISTURE FOCUSED ACROSS THE NORTHERN HALF OF THE FORECAST AREA. THE
GFS/ECMWF REMAIN LARGELY IN AGREEMENT THAT SOUTHEAST MICHIGAN WILL
BE IN THE WARM SECTOR FOR MOST OF THE DAY ON TUESDAY ALLOWING
TEMPERATURES TO MAKE A RUN AT THE LOW 80S (SLIGHTLY LOWER IN THE
THUMB). MOST OF THE AREA WILL BE DRY THROUGHOUT THE DAY ON TUESDAY
AND REMOVED POPS ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA.
SHOWERS AND THUNDERSTORMS WILL EVENTUALLY ARRIVE AS THE COLD FRONT
PUSHES SOUTH FROM LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT AND
WILL CONTINUE TO MONITOR TIMING OF THE FRONT AS THIS SYSTEM
APPRAOCHES.

TEMPERATURES WILL REMAIN NEAR NORMAL BEHIND THE COLD FRONT AS THE
PREVAILING UPPER LEVEL FLOW REMAINS OUT OF THE SOUTHWEST. ANOTHER
LOW PRESSURE SYSTEM WILL FOLLOW ON THE HEELS OF THIS FIRST ONE
BRINGING ANOTHER CHANCE OF RAIN AGAIN BY THURSDAY.

&&

.MARINE...

A COLD FRONT WILL MOVE ACROSS LAKE HURON FROM LATE MORNING THROUGH
EARLY AFTERNOON BEFORE MOVING ACROSS LAKE ERIE THIS EVENING. THE
SOUTHWESTERLY WINDS WILL VEER TO THE NORTH-NORTHWEST WITH THE
PASSAGE OF THIS FRONT. HIGH PRESSURE WILL BUILD ACROSS THE NORTHERN
GREAT LAKES TONIGHT...LEADING TO DECREASING WINDS ON LAKE HURON. THE
HIGH WILL HOWEVER CAUSE NORTHEASTERLY WINDS TO INCREASE ACROSS LAKES
ST CLAIR AND ERIE THROUGH SUNDAY MORNING. THE HIGH WILL EVENTUALLY
BUILD ACROSS THE ENTIRE REGION BY MONDAY. INCREASING SOUTHERLY WINDS
CAN BE EXPECTED ON TUESDAY AS DEEPENING LOW PRESSURE SYSTEM TRACKS
INTO THE NORTHERN GREAT LAKES. THIS SYSTEM WILL DRAG ANOTHER COLD
FRONT THROUGH THE REGION TUES NIGHT INTO WEDNESDAY.

&&

.AVIATION...ISSUED 106 AM EDT SAT SEP 18 2010

MID AND HIGH CLOUDS WILL THICKEN OVER SE MICHIGAN EARLY THIS MORNING
AHEAD OF A COLD FRONT APPROACHING FROM UPPER MICHIGAN AND WISCONSIN.
VFR CONDITIONS WILL HOLD UNTIL THE FRONT GETS CLOSER TO THE TRI
CITIES BY MID MORNING. AFTER THAT, THE SYSTEM WILL BRING MVFR
CEILING AND VISIBILITY IN FOG FROM THE TRI CITIES INTO THE DETROIT
AREA DURING THE DAY. A RELATIVELY QUICK IMPROVEMENT WITHIN A FEW
HOURS AFTER THE FRONTAL PASSAGE IS EXPECTED DOWN TO ABOUT FLINT BUT
MVFR WILL LAST LONGER IN THE DETROIT AREA AS THE FRONT STALLS AND
PRECIPITATION INCREASES ALONG AND SHORTLY TO ITS NORTH. A WAVE
OF LOW PRESSURE TRACKING ALONG THE FRONT IS EXPECTED TO BRING AN
INCREASE IN THE RAIN ACTIVITY THAT COULD RESULT IN IFR CONDITIONS,
BUT COVERAGE AND DURATION ARE IN QUESTION. THERE IS ALSO SOME
POTENTIAL FOR THUNDERSTORM DEVELOPMENT LATE IN THE DAY AS THE FRONT
EXITS INTO OHIO. THIS WILL BE STRONGLY DEPENDENT ON ADEQUATE HEATING
IN ADVANCE OF THE FRONT WHICH IS A BIT TOO EARLY TO EVALUATE AT THIS
POINT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SC
LONG TERM....KEC
MARINE.......SC
AVIATION.....BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 18, 4:03 AM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
503 AM EDT SAT SEP 18 2010

MIZ047>049-053>055-060>063-068>070-075-076-082-083-190915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
503 AM EDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF SOUTHEAST
MICHIGAN TODAY...CONTINUING FOR AREAS FROM DETROIT SOUTH INTO
TONIGHT. THESE THUNDERSTORMS WILL BE A RESULT OF A COLD FRONT
PUSHING SOUTH ACROSS THE STATE. THUNDERSTORMS TODAY WILL PRODUCE
OCCASIONAL LIGHTNING AND A FEW HEAVIER SHOWERS. THERE WILL BE A
BETTER CHANCE FOR LOCALLY HEAVY RAINFALL OVERNIGHT SOUTH OF THE
I-94 CORRIDOR. STORM MOTION TODAY WILL GENERALLY BE TO THE EAST AT
40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FROM DETROIT SOUTH ON
SUNDAY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FROM LATE TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT AS THE NEXT COLD FRONT MOVES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-190915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
503 AM EDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS FROM SOUTHERN LAKE HURON TO
LAKE ERIE TODAY...CONTINUING FOR LAKE ST CLAIR AND LAKE ERIE
TONIGHT. THESE THUNDERSTORMS WILL BE A RESULT OF A COLD FRONT
PUSHING SOUTH ACROSS THE STATE. THUNDERSTORMS TODAY ARE NOT
EXPECTED TO BE STRONG AND WILL PRODUCE OCCASIONAL LIGHTNING WITH A
FEW HEAVIER SHOWERS. STORM MOTION TODAY WILL GENERALLY BE TO THE
EAST AT 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FROM LAKE ST CLAIR SOUTH
TO LAKE ERIE ON SUNDAY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FROM LATE TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT AS THE NEXT COLD FRONT MOVES
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

KEC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 47 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Genesee

When
September 18, 4:30 AM EST
Where
Genesee County, 1.56 mi WSW of Flint Daltons Arpt
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.040, -83.808

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257982.